Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 327, NWS Morristown, TN

June 27, 2011Lee County, Scott County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2011, 6:42 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2011, 6:42 PM EDT (22:42 UTC)
Expired
Jun 27, 2011, 7:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:19 PM EDTTSTM WND DMG4 Ne Clinchport, VASEVERAL TREES AND POWER LINES DOWN IN THE RYE COVE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KMRX 272242
SVRMRX
VAC105-169-195-272330-
/O.NEW.KMRX.SV.W.0327.110627T2242Z-110627T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE   
LOCATED 6 MILES WEST OF BIG STONE GAP AND NEAR PENNINGTON GAP...AND 
WERE MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BIG STONE GAP AROUND 650 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DRYDEN...APPALACHIA...PATTONSVILLE...JASPER...DUFFIELD...
CLINCHPORT...DUNGANNON...FORT BLACKMORE AND NICKELSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3688 8240 3688 8241 3685 8238 3664 8231
      3670 8332 3671 8332 3675 8320 3675 8315
      3678 8314 3681 8311 3687 8297 3688 8291
      3693 8283
TIME...MOT...LOC 2241Z 276DEG 31KT 3684 8286 3683 8300

$$

DMG
2 follow-up statements
642 
WWUS54 KMRX 272309
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT MON JUN 27 2011

VAC105-195-272317-
/O.CAN.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
WISE VA-LEE VA-
709 PM EDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR LEE AND WISE COUNTIES IS
CANCELLED...

THE STORMS HAVE EXITED THE COUNTIES.

&&

LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
      3687 8262 3688 8241
TIME...MOT...LOC 2307Z 276DEG 31KT 3682 8258 3681 8272

$$

VAC169-272330-
/O.CON.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
SCOTT VA-
709 PM EDT MON JUN 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SCOTT COUNTY...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES EAST OF FORT BLACKMORE...AND WAS MOVING EAST AT 35 
MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING TOWNS... 
DUNGANNON AND NICKELSVILLE.

&&

LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
      3687 8262 3688 8241
TIME...MOT...LOC 2307Z 276DEG 31KT 3682 8258 3681 8272

$$

DMG
637 
WWUS54 KMRX 272329
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT MON JUN 27 2011

VAC169-272339-
/O.EXP.KMRX.SV.W.0327.000000T0000Z-110627T2330Z/
SCOTT VA-
729 PM EDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY WILL EXPIRE AT 
730 PM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS AND WERE EXITING THE COUNTY. THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

&&

LAT...LON 3680 8236 3664 8231 3668 8273 3677 8275
      3687 8262 3688 8241
TIME...MOT...LOC 2329Z 276DEG 31KT 3680 8234 3679 8248

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:35 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 2:35 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUN 27 2011

.SHORT TERM...(TONIGHT AND TUESDAY)...MODELS GENERALLY AGREE IN THEIR
DEPICTION OF A UPPER-LEVEL SHORT WAVE AND ASSOCIATED SURFACE COLD
FRONT APPROACHING THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THERE
ARE STILL SOME DISAGREEMENTS ON TIMING HOWEVER...WITH THE NAM
SOMEWHAT FASTER THAN THE GFS. HAVE TENDED TO FAVOR THE NAM TIMING
WHICH DEPICTS THE BEST POPS GENERALLY IN THE MORNING WITH THE PRECIP
EXITING OUR CWA BY AFTERNOON. ALSO TENDED TO FAVOR COOLER MET
GUIDANCE TEMPS FOR TOMORROW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
A COLD FRONT WILL BE PUSHING INTO OUR NORTHERN COUNTIES TUESDAY
EVENING...AND SHOULD BE NEAR OUR SOUTHERN BORDER BY 12Z WED.
SCATTERED SHOWERS AND THUNDERSTORMS IN THE EVENING SHOULD TAPER OFF
AS THE FRONT MOVES SOUTHWARD. WEDNESDAY SHOULD BE A DRY AND
COMFORTABLE DAY AS LOWER DEWPOINTS IN THE 50S FILTER INTO THE AREA.
ALOFT...A STRONG RIDGE OVER THE PLAINS WILL BUILD EAST...AND KEEP
THE REGION DRY THROUGH SATURDAY. TEMPERATURES WILL TREND WARMER EACH
DAY AS THE RIDGE ALOFT STRENGTHENS.

ON SUNDAY THE UPPER RIDGE RETROGRADES SLIGHTLY...ALLOWING REMNANTS
OF UPSTREAM CONVECTIVE SYSTEMS TO APPROACH OUR AREA IN THE NW FLOW.
A PATTERN OF A PLAINS RIDGE AND AN EAST COAST TROUGH CONTINUES
THROUGH MONDAY. THE FINER DETAILS OF MCS DEVELOPMENT ARE SKETCHY AT
THIS POINT...SO WILL CARRY A SLIGHT CHANCE POP FOR SUNDAY THROUGH
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  70  91  64 /  20  50  30  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  85  68  88  62 /  30  50  30  10   0
OAK RIDGE, TN                       72  86  67  88  62 /  40  50  30  10   0
TRI CITIES AIRPORT, TN              67  85  62  85  56 /  40  60  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DGS
Hazardous weather outlook, Jun 27, 5:09 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT MON JUN 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT MON JUN 27 2011 /409 AM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT OVER THE SOUTHERN APPALACHIAN REGION WILL HELP TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER
VALLEY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON TUESDAY.

In the hours before

Special weather statement, Jun 27, 4:38 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT MON JUN 27 2011

TNZ083>087-100>102-272130-
BRADLEY TN-EAST POLK TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA
TN-SOUTHEAST MONROE TN-WEST POLK TN-
438 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MCMINN...
BRADLEY AND RHEA COUNTIES UNTIL 530 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR DAYTON TO NEAR
CLEVELAND...WHICH WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 27, 4:53 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT MON JUN 27 2011

TNZ067-272145-
ROANE TN-
453 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 545 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ROCKWOOD...WHICH WAS MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 27, 5:20 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
06/27/2011                   ROANE              TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Special weather statement, Jun 27, 5:22 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT MON JUN 27 2011

TNZ035-036-067>069-071-072-085>087-272215-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-MCMINN
TN-MORGAN TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST
MONROE TN-
522 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MORGAN...
MCMINN...KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 615 PM
EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLIVER
SPRINGS TO NEAR MADISONVILLE...WHICH WERE MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 27, 5:30 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON JUN 27 2011

TNZ014>016-037>039-272230-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
530 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 630 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF MIDDLESBORO TO NEAR CLINTON...WHICH WERE MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jun 27, 6:22 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT MON JUN 27 2011

TNZ015-016-VAZ001-002-005-272315-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-WISE VA-
622 PM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE...
SCOTT...HAWKINS AND HANCOCK COUNTIES UNTIL 715 PM...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
WHITESBURG KENTUCKY TO NEAR SNEEDVILLE...WHICH WERE MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.